PMRGCAuk
6,781 members10,539 posts

Any point really to steroid sparers?

Hello Friends.

Here is the question. With the report coming out that there is little difference in people taking long term steroids (besides cataracts), do we still have to be consumed/alarmed by our steroid load? I seem to be someone who needs about 12 ish even after 20 months. I just added 2 today because my shoulders have been achy and I feel just brittle and fragile. I have to be able to work part time until spring and I am just to the point to say carry on with my current dose until I am done with work. I am resting lots but that is not quite cutting it. Is there any point to trying a sparer with additional side effects. I am fortunate in that steroids just cause me funny weight and the usual stuff. Nothing drastic.

Thoughts from the experienced ones please. Please and thank you.

Terri

20 Replies
oldestnewest

At a support group meeting the speaker was an optician.

He told us that when diagnosed with any illness that needs long term pred and you wear glasses to go to your optician and ask for -re-actolite rapide. Direct bright light, especially sunlight helps the cataracts to grow.

This answered a question I had never thought to ask. When diagnosed with GCA I went to see my optician because the bright lights at night when I was driving were causing me a problem. The optician examined my eyes and then said, you have to go straight to the hospital and I will call them as you have GCA and it needs immediate treatment. I told her I had been diagnosed. She then prescribed two new sets of glasses, one pair for night driving and new re-actolite rapide. I already had a pair, but they needed renewing.

I also had the beginning of cataracts before I was diagnosed with GCA.. 5 years later I am in remission and the cataracts had not grown. Into 7th year of remission, still wearing re-actolite rapide and the cataracts have never grown.

Worth discussing with your optician?

There are two steroid reduction plans, devised by Patients for Patients, which you can send for, free of charge, by emailing pmrgcafightersne@gmail.com Subject heading Reduction Plans.

5 likes
Reply

Good information to have. Thanks.

1 like
Reply

I wonder if there's also a genetic connection, since cataracts are not uncommon in people over 50 of Northern European descent, especially if they have ight colored eyes.

I had my cataracts removed about 5 years ago, I think. And I had the beginnings of them more than 10 years ago. I could see the problem before my opthamologist could.

If they do develop, the surgery is no big deal, and an amazing transformation in just a few hours. There's less pain than getting a tooth filled, and you'll see as well, if not better than you did when you were 20.

1 like
Reply

I've been offered mtx, Leflunomide and plaquenil. Rejected them all. I just don't see the point of layering on anoher set of side effects.

6 likes
Reply

I did exactly the same 11 years ago and when I encountered pseudo-gout, I then dropped all add ons, ppi's, calichew etc and the medics were not happy, I explained that when and if I ran into trouble we would deal with whatever came along............they saw sense.

I had reasoned, 83 known side effects add on other tablets, body just has enough to do witha compromised immune system, with going up to a possible 145 side effects for 'just in case' . 83 will do me (well 84 if you add on 'steroid brain fog'.

Me: GCA 5 years and coming up to start of 7th in remission on 1 Jan 2018.

4 likes
Reply

I am feeling the same. It's hard enough just sorting pmr and pred from each other. I am on plaquenil but having no problems with it. Don't want to move to something else.

1 like
Reply

I was terrified to start on the pred, but not any longer...doesn't seem to bother me much, with PMR it's sort of a miracle drug for me...straight up PMR without prednisone sucks, to put it bluntly...

4 likes
Reply

All that concerns me bunnymom is that in a sense you are driving your body so that you can continue working. That is bound to have a consequence whatever drug you take. You still have a serious systemic illness. I wish you had more choice. I agree with you, the alternatives sound just as grim if not grimmer. Keep a check on your all round health in a more vigilant way than we do normally. I see your dilemma, I really do. It's sad that our countries don't give support to hard working people when they genuinely need it and the tax evaders continue to sit on their obscene piles of cash. ( sorry woke up with a sore head and builders next door hammering away early in the morning). Good luck, keep safe!

7 likes
Reply

Thanks Jane.

Reply

The Duracell bunny advert reminds me of you bunnymom.

It has battery operated bunnies all running but the one with the Duracell battery runs on when the others have all stopped. May your battery never run down !!!!

2 likes
Reply

Amen!🐰

Reply

Hi,

Personally I don’t see the point in adding in a steroid sparer, unless a. it’s done right from the very beginning (which I believe is the recommendation) or b. The patient is having real problems in reducing the Pred. I know it was highlighted in another post following a lecture by Prof Dasgupta on the subject of total Pred usage.

Provided you are reducing, albeit slowly and have a reasonable lifestyle (think that’s where your problem is, and appreciate you are trying to change it) then why add in another drug with more side effects.

Providing you can get through the next few months without too much in the way of symptoms, then I’m sure you’ll find come the spring you will do a lot better once you’ve given up working.

Take care.

3 likes
Reply

Thank you. I think I am just going to get thru the winter and try again in Spring. It is what it is for now.

1 like
Reply

I am currently on mycophenolate as ssa. I was stuck in mid teens having flared at 8mg. Rheumy put me on Mycophenolate 6mths ago. First 6 weeks wasn't pleasant getting up to full daily dose but I evened out and esr and crp came down for first time. I do feel better I think...i have a couple of conditions so separating symptoms is hard sometimes. I am slowly reducing pred ...at 10mg going to 9mg in 10days. I will probably have better idea once I hit 8mg and lower. I haven't come across many on this ssa. It's quite an expensive drug apparently. Don't know if this helps. Am still unsure whether I have made right decision. Time will tell.

1 like
Reply

Dasgupta still seems to have a "thing" about pred and I think would like to consider Actemra for any patients who get to 10g cumulative dose as he seems to think that is bad, When I read this in a post from someone who had heard him do a lecture recently I had a bit of a calculate - I have no idea what my total dose is accurately but it HAS to be WAAAAYYYYY over 10g! Come to that, it is well over 20g at the very least.

I gained weight, and lost it again, I have no sign of cataracts (I wish), nor diabetes and my cholesterol is raised but not dramatically and it is due to a very high HDL level. My skin is fine (I put it down to NO soap) and I bruise a bit but not excessively despite being on anticoagulant therapy too.

There may be other things going on - but not obviously. And I would be very disinclined to try steroid sparers - most of the time I'm fine at 7 or 8mg, a physiological dose. I shall be seeing Dasgupta's co-editor of the most recent PMR/GCA book in December. I'm looking farward to a good chat...

3 likes
Reply

Being thick here how do you calculate cumulative dose?

Reply

Add up all the daily pred doses you have taken. Which really only works if you have been keeping a detailed record of what you took and of course - I haven't over a period of 8 years!

Reply

Since the beginning you mean? I could work it out as did keep all that detail but won't bother my head as it is...

Reply

Yup...

1 like
Reply

Agree - worked out mine - it's just under 20g by a smidgeon! Rather the devil you know!

2 likes
Reply

You may also like...